Affordable Access

deepdyve-link
Publisher Website

Statin-induced muscular side effects at rest and exercise - An anatomical mapping.

Authors
  • Berent, Theresa1
  • Berent, Robert2
  • Steiner, Sabine3
  • Sinzinger, Helmut4
  • 1 Athos Institute, Institute for Diagnosis and Treatment of Lipid Disorders, Vienna, Austria. , (Austria)
  • 2 Center for Cardiovascular Rehabilitation, HerzReha Bad Ischl, Austria. Electronic address: [email protected] , (Austria)
  • 3 Department of Angiology, University of Leipzig, Germany. , (Germany)
  • 4 Athos Institute, Institute for Diagnosis and Treatment of Lipid Disorders, Vienna, Austria; Sigmund Freud University, Department of Lipid Metabolism, Faculty of Medicine, Vienna, Austria. , (Austria)
Type
Published Article
Journal
Atherosclerosis. Supplements
Publication Date
Dec 01, 2019
Volume
40
Pages
73–78
Identifiers
DOI: 10.1016/j.atherosclerosissup.2019.08.026
PMID: 31447216
Source
Medline
Keywords
Language
English
License
Unknown

Abstract

Muscle-related symptoms with or without creatine kinase (CK) elevation are common adverse effects associated with statin use. Symptoms are ranging from benign myalgia to myositis and in rare cases to rhabdomyolysis. The aim was to characterize and describe muscular side effects and create an anatomical frequency mapping. The prospective observational study was performed at a large lipidology outpatient unit in Vienna. 1111 consecutively admitted patients with muscular side effects on statin monotherapy were included during a 4-year period. Anatomical mapping of the affected muscles, signs and symptoms, the onset of symptoms after starting statin therapy and disappearance after cessation of treatment was assessed. In 96.5% of the patients with muscle symptoms, there was no elevation of CK. The anatomical mapping revealed exercised muscles as being mainly affected in 84%. In the upper extremity, symptoms were mainly described at the dominating side. Mostly affected muscles were the pectoral (61.4%), followed by the quadriceps femoris (59.8%), the biceps brachii (54.3%) and the deltoid (22.5%) muscles. The majority of symptoms (76.9%, n = 854) appeared within 29 days. Symptoms disappeared after discontinuation of statin therapy at a mean of 5.4 days. Physical activity seems to be a key trigger for onset of statin-induced muscular side effects. The appearance of symptoms can be symmetrical, asymmetrical, generalized or in isolated muscle groups only. Different statins usually produce similar symptoms, but often some patients tolerate one statin better than another. Copyright © 2019. Published by Elsevier B.V.

Report this publication

Statistics

Seen <100 times